Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

July 30, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jul 30, 2021, 5:59 PM MDT for Eddy County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 5:59 PM MDT (23:59 UTC)
Expired
Jul 30, 2021, 6:45 PM MDT
In force
46 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS84 KMAF 302359
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM MDT Fri Jul 30 2021
 
NMZ028-310045-
Eddy County Plains NM-
559 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL
645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm near
Loving, or 7 miles southeast of Carlsbad, moving northwest at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Loving, Carlsbad North, Otis, Cavern City Air Terminal and
Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 10404 3215 10421 3231 10448 3250 10418
TIME...MOT...LOC 2359Z 139DEG 10KT 3230 10419 

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 30, 4:56 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 30, 4:56 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT Fri Jul 30 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 554 PM CDT Fri Jul 30 2021

VFR conditions will prevail next 24 hours in light return flow.
Satellite imagery currently shows a widespread cu field across
all terminals, and forecast soundings develop a similar one by
late morning Saturday. Convection will be possible next 24 hours,
but chances are too low to include a mention attm.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 218 PM CDT Fri Jul 30 2021

Satellite imagery shows a vigorous cu field has developed across
West Texas and Southeast New Mexico this afternoon, and area radars
showing faint echoes developing across SE NM and the Permian Basin.
Latest CAMs is not very enthusiastic about this activity, but does
maintain convection this evening over the higher terrain in upslope
flow.  Saturday, CAMs develop widespread diurnal convection across
the CWA again, but aside from the Davis Mtns, this looks isolated in
nature.  Saturday night, the focus will shift to the northern zones
as a cold front approaches.

With residual cloud cover and dewpoints in the 50s/60s overnight and
Saturday night, lows will continue to come in above-normal.
Thicknesses increase over the next 24 hours under the upper ridge,
and models finally bring highs Saturday to near or above normal
again.  Incidentally, today through 2 August are the four
climatologically warmest days of the year for KMAF.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 218 PM CDT Fri Jul 30 2021

On Sunday upper ridge over the west extends along the Rockies from
Mexico to Canada.  The center of the ridge will wander around Monday
and Tuesday from AZ to CA then NV before a trough swings in off the
Pacific pinching off the ridge.  While this is happening a
persistent large trough will remain over the Eastern US and not
allow the ridge to expand eastward.

On Sunday a summer cold front will sag into the area resulting in
temperatures in the 80s to lower 90s... it appears that this will be
dependent on storms to the north to push it southward.  Lowered
temps Sunday.  Temps most of the week will remain below normal in
the 80s with 90s along the Pecos and Rio Grande.  Lows in the 60s
and 70s.

Rain chances are looking good next week... raised pops Sunday as
chances increase along the front.  Low level moisture will remain
good with dewpts into the 60s and high PW... locally heavy rain will
be possible.  With the position of the upper ridge to the west can
look for shortwaves to track down into the region from the north and
provide upper support for convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  94  73  91 /   0  10  10  50
Carlsbad                 69  94  71  91 /  10  10  10  60
Dryden                   74  97  75  97 /   0   0   0  30
Fort Stockton            71  96  72  92 /   0  10  10  40
Guadalupe Pass           66  86  67  82 /  20  20  10  50
Hobbs                    68  93  68  85 /  10  10  10  60
Marfa                    63  89  63  84 /  10  40  20  60
Midland Intl Airport     72  94  73  90 /  10  10  10  50
Odessa                   72  94  74  91 /  10  10  10  50
Wink                     72  97  74  92 /  10  10  10  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Jul 30, 1:24 PM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Fri Jul 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 PM CDT Fri Jul 30 2021 /124 PM MDT Fri Jul 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms over the Davis Mountains this
afternoon with a slight chance across the Permian Basin. Tonight has
a slight chance of storms from the Guadalupe to the Davis Mountains.
Gusty wind, occasional lightning, and brief heavy rain will be the
main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 30, 5:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM MDT Fri Jul 30 2021

NMZ028-310045-
Eddy County Plains NM-
559 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL
645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm near
Loving, or 7 miles southeast of Carlsbad, moving northwest at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Loving, Carlsbad North, Otis, Cavern City Air Terminal and
Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 10404 3215 10421 3231 10448 3250 10418
TIME...MOT...LOC 2359Z 139DEG 10KT 3230 10419

84

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.